Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Midland/Odessa, TX

May 26, 2005Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 26, 2005, 6:32 AM CDT for Upton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2005, 6:32 AM CDT (11:32 UTC)
Expired
May 26, 2005, 10:30 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2438 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 261136
FFWMAF
TXC461-261530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 AM CDT THU MAY 26 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 1030 AM CDT

* AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  VERY HEAVY RAIN FROM THUNDERSTORMS MOVING ACROSS MUCH OF UPTON
  COUNTY. RADAR ESTIMATES THAT OVER ONE INCH OF RAIN HAS FALLEN 
  SINCE 530 AM CDT OVER MUCH OF WESTERN UPTON COUNTY. HEAVY RAINFALL
  ALSO FELL ACROSS MUCH OF THE COUNTY WEDNESDAY EVENING. THIS
  ADDITIONAL RAINFALL WILL AGGRAVATE THE FLOODING POTENTIAL.  

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3163 10223 3108 10219 3112 10180 3163 10185

$$
2 follow-up statements
000 
WGUS74 KMAF 261346
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 AM CDT THU MAY 26 2005

TXC461-261530-
UPTON-
836 AM CDT THU MAY 26 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR UPTON
COUNTY...

AT 834 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

SOME LOCATIONS AFFECTED BY THE FLASH FLOODING INCLUDE...CENTRAL 
UPTON COUNTY. THE INTERSECTION OF HIGHWAY 349 AND HIGHWAY 67 ARE
FLOODED WITH AS MUCH AS ONE HALF FOOT OF WATER OVER THE ROADS. LARGE 
AMOUNTS OF RAIN HAVE FALLEN AROUND THE KING MOUNTAIN AREA SINCE LAST 
EVENING AND SIGNIFICANT FLOODING IS MOST LIKELY ONGOING IN RURAL 
AREAS NORTH OF MCCAMEY AND WEST OF FM 2463. GROUND TRUTH REPORTS 
INDICATE 4 INCHES OF RAIN 15 MILES NORTHWEST OF RANKIN.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS...LOW WATER CROSSINGS... 
AND LOW LYING FARMLAND IS LIKELY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3163 10223 3108 10219 3114 10204 3112 10180
      3163 10185

$$
000 
WGUS74 KMAF 261412
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 AM CDT THU MAY 26 2005

TXC461-261530-
UPTON-
907 AM CDT THU MAY 26 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1030 AM CDT FOR UPTON
COUNTY...

AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WIDESPREAD MODERATE RAIN AND FLASH FLOODING OVER THE WARNED 
AREA.  AT 900 AM CDT...LOCAL LAW ENFORCEMENT RELAYED A REPORT 
INDICATING TWO FEET OF STANDING WATER ACROSS THE INTERSECTION OF 
HIGHWAY 349 AND THE NORTH END OF RANKIN DRAW TWO MILES NORTH OF 
RANKIN.

SOME LOCATIONS AFFECTED BY THE RAIN PRODUCING FLASH FLOODING 
INCLUDE...RANKIN...MCCAMEY...AND ALL OF UPTON COUNTY.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3163 10223 3108 10219 3112 10180 3163 10185

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 4:00 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 26, 4:00 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT THU MAY 26 2005

HAVE BEEN WORKING SEVERE WEATHER SINCE ARRIVED... SO NOT MUCH TIME
TO UPDATE FORECAST.  EXPECT ONGOING STORMS OVER SOUTHEASTERN
NEW MEXICO AND NORTHERN PERMIAN BASIN TO SLOWLY GRIND SOUTHEAST.
NEW STORMS CURRENTLY DEVELOPING ACROSS PERMIAN BASIN.  BASICALLY LOOKS
STORMY AGAIN TODAY AND MOST OF AREA IN SLIGHT RISK AS FRONTAL BOUNDARY
AND OUTFLOW BOUNDARIES WILL HELP GENERATE NEW STORMS THROUGH THE DAY.
EXPECT CENTRAL PERMIAN BASIN AND TRANS PECOS REGION TO HAVE HIGHEST
CHANCES FOR PRECIP TODAY.  RAISED POPS TONIGHT TO CHANCE FOR MOST OF
REGION.  MADE FEW CHANGES TO REST OF FORECAST.  HAVE INHERITED A HIGH
WIND WARNING FOR GDP... WILL LET IT CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  62  79  61 /  50  30  40  50
CARLSBAD NM                80  60  81  62 /  50  30  50  40
DRYDEN TX                  86  65  85  68 /  50  50  20  50
FORT STOCKTON TX           82  63  83  64 /  50  50  30  50
GUADALUPE PASS TX          75  58  79  53 /  40  30  50  40
HOBBS NM                   79  60  79  62 /  50  20  50  40
MARFA TX                   80  58  83  54 /  30  40  30  40
MIDLAND INTL AIRPORT TX    78  62  80  62 /  50  40  40  50
ODESSA TX                  78  63  82  62 /  50  40  40  50
WINK TX                    85  63  88  65 /  50  40  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 10 AM CDT THURSDAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
      COUNTY.
TX...HIGH WIND WARNING IN EFFECT FROM 1 AM UNTIL 10 AM CDT THURSDAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

72
Hazardous weather outlook, May 26, 4:37 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT THU MAY 26 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270937-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
437 AM CDT THU MAY 26 2005 (337 AM MDT THU MAY 26 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED TODAY ACROSS THE REGION.
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...
DAMAGING WIND... AND FLASH FLOODING THE PRIMARY THREATS.  SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN TONIGHT WITH THE TRANS PECOS
REGION HAVING THE HIGHEST PROBABILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE
OUTLOOK AREA THROUGH SUNDAY... WITH A LOWER CHANCE THROUGH THE
MIDDLE OF NEXT WEEK.  AT THIS TIME THE SEVERE THREAT DOES NOT
APPEAR TO BE WIDESPREAD... HOWEVER GIVEN RECENT HEAVY RAINFALL
EVENTS... STORMS THAT DEVELOP MAY BE CAPABLE OF PRODUCING
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY... PERHAPS EARLY... ACROSS THE
PERMIAN BASIN AND TRANS PECOS REGION.  LOCAL LAW ENFORCEMENT...
EMERGENCY MANAGERS... AND SPOTTER GROUPS SHOULD KEEP AWARE OF
THE LATEST DEVELOPMENT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 26, 6:09 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 AM CDT THU MAY 26 2005

TXZ067-068-075-261145-
CRANE TX-PECOS TX-WARD TX-
609 AM CDT THU MAY 26 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN WARD...NORTHERN PECOS
AND WESTERN CRANE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHEAST OF
MONAHANS TO 15 MILES NORTH OF BELDING AT 609 AM CDT...MOVING EAST AT
20 MPH.

PEOPLE IN EASTERN WARD...NORTHERN PECOS AND WESTERN CRANE COUNTIES...
INCLUDING THE CITIES OF FORT STOCKTON...IMPERIAL...AND
MONAHANS...CAN EXPECT VERY HEAVY RAIN...WIND GUSTS TO NEAR 50
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE
STORMS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 26, 6:21 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 AM CDT THU MAY 26 2005

TXZ061-062-069-070-261145-
ECTOR TX-MIDLAND TX-REAGAN TX-UPTON TX-
621 AM CDT THU MAY 26 2005

...SIGNIFICANT WEATHER ALERT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHEAST OF
PENWELL TO 7 MILES SOUTHEAST OF ODESSA...TO NEAR MCCAMEY AT 618 AM
CDT...MOVING EAST AT 20 MPH.

PEOPLE IN SOUTHEASTERN ECTOR...SOUTHERN MIDLAND...UPTON AND WESTERN
REAGAN COUNTIES...INCLUDING THE CITIES OF BIG LAKE...ODESSA AND
RANKIN...CAN EXPECT VERY HEAVY RAIN...WIND GUSTS TO NEAR 40
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE
STORMS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:03 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan42 min
May 25, 7:08 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos55 min
May 25, 7:18 PM CDTSevere Thunderstorm WarningMAFUpton42 min
May 25, 7:38 PM CDTSevere Thunderstorm WarningMAFMidland67 min
May 25, 7:59 PM CDTFlash Flood WarningMAFCrane, Pecos3 hr
May 25, 8:10 PM CDTSevere Thunderstorm WarningMAFReagan42 min
May 25, 8:29 PM CDTSevere Thunderstorm WarningMAFGlasscock46 min
May 25, 9:09 PM CDTSevere Thunderstorm WarningMAFGlasscock52 min
May 25, 9:29 PM CDTSevere Thunderstorm WarningMAFHoward46 min
May 25, 10:13 PM CDTSevere Thunderstorm WarningMAFHoward47 min
May 25, 10:17 PM CDTFlash Flood WarningMAFHoward3 hr
May 25, 11:24 PM CDTSevere Thunderstorm WarningMAFDawson66 min
May 25, 11:50 PM CDTSevere Thunderstorm WarningMAFGaines55 min
May 25, 11:51 PM CDTSevere Thunderstorm WarningMAFAndrews54 min
May 26, 12:31 AM CDTFlash Flood WarningMAFGaines3 hr
May 26, 12:39 AM CDTFlash Flood WarningMAFDawson3 hr
May 26, 12:44 AM CDTSevere Thunderstorm WarningMAFGaines37 min
May 26, 3:51 AM CDTSevere Thunderstorm WarningMAFLoving54 min
May 26, 4:24 AM CDTSevere Thunderstorm WarningMAFWinkler51 min
May 26, 5:14 AM CDTSevere Thunderstorm WarningMAFWard46 min
May 26, 5:18 AM CDTFlash Flood WarningMAFEctor3 hr
May 26, 7:10 AM CDTFlash Flood WarningMAFReagan4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.